Alert archive / Mississippi / Tornado Warnings in 2008

Tornado Warning 183, NWS Jackson, MS

September 2, 2008Jasper County, Smith County, Mississippi

NWS Jackson, MS issued this tornado warning at Sep 2, 2008, 1:58 AM CDT for Jasper County, Smith County, Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2008, 1:58 AM CDT (06:58 UTC)
Expired
Sep 2, 2008, 2:45 AM CDT
In force
47 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Jasper County, MS, Smith County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 77 km from the middle of the area, began a volume at 06:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 1, 11:41 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 7.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2008-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 440 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2008-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 404 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
440 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
404 m²/s²
0-3 km storm-relative helicity
441 m²/s²
Significant tornado parameter
1.0
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KJAN 020658
TORJAN
MSC061-129-020745-
/O.NEW.KJAN.TO.W.0183.080902T0658Z-080902T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON MS
158 AM CDT TUE SEP 2 2008

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* TORNADO WARNING FOR...
  SMITH COUNTY IN CENTRAL MISSISSIPPI...
  SOUTHWESTERN JASPER COUNTY IN EAST CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITY OF STRINGER...

* UNTIL 245 AM CDT

* AT 159 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BAY
  SPRINGS...OR 6 MILES NORTHWEST OF STRINGER...MOVING NORTHWEST AT 34
  MPH.

* THE TORNADO WILL BE NEAR...
  7 MILES NORTHEAST OF RALEIGH BY 215 AM CDT...
  PINEVILLE BY 220 AM CDT...
  BURNS BY 225 AM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3182 8918 3181 8919 3181 8927 3181 8928
      3181 8935 3180 8935 3180 8940 3222 8969
      3223 8937 3182 8912
TIME...MOT...LOC 0659Z 148DEG 30KT 3198 8935

$$

BYB
2 follow-up statements
000 
WWUS54 KJAN 020713
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
213 AM CDT TUE SEP 2 2008

MSC061-129-020745-
/O.CON.KJAN.TO.W.0183.000000T0000Z-080902T0745Z/
SMITH MS-JASPER MS-
211 AM CDT TUE SEP 2 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR
SOUTHWESTERN JASPER AND SMITH COUNTIES...

AT 211 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUE TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
TORNADO WAS LOCATED NEAR SYLVARENA...OR 15 MILES NORTHWEST OF
STRINGER...MOVING NORTHWEST AT 34 MPH.

THE TORNADO WILL BE NEAR...
  PINEVILLE BY 220 AM CDT...
  BURNS BY 225 AM CDT...

IN ADDITION...ANOTHER STORM CAPABLE OF PRODUCING TORNADO WAS IN 
EXTREME SOUTHWESTERN JASPER COUNTY AT 211 AM CDT. THIS POTENTIAL 
TORNADO WAS LOCATED BETWEEN BAY SPRINGS AND STRINGER...AND MOVING TO 
THE NORTHWEST AROUND 35 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM CDT TUESDAY MORNING
FOR SOUTHERN MISSISSIPPI.

LAT...LON 3182 8918 3181 8919 3181 8927 3181 8928
      3181 8935 3180 8935 3180 8940 3222 8969
      3223 8937 3182 8912
TIME...MOT...LOC 0711Z 148DEG 30KT 3206 8941

$$

BYB
000 
WWUS54 KJAN 020722
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
222 AM CDT TUE SEP 2 2008

MSC061-129-020745-
/O.CON.KJAN.TO.W.0183.000000T0000Z-080902T0745Z/
SMITH MS-JASPER MS-
221 AM CDT TUE SEP 2 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR
SOUTHWESTERN JASPER AND SMITH COUNTIES...

AT 221 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUE TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
TORNADO WAS LOCATED NEAR STRINGER...MOVING NORTHWEST AT 41 MPH.

THE TORNADO WILL BE NEAR...
  BAY SPRINGS BY 235 AM CDT...
  SYLVARENA BY 240 AM CDT...
  PINEVILLE AND 7 MILES EAST OF RALEIGH BY 245 AM CDT...

ADDITIONAL POSSIBLE TORNADIC CIRCULATIONS CONTINUE TO TRACK TO
THE NORTHWEST AT 35 TO 40 MPH ACROSS THE WARNING AREA IN SMITH
COUNTY. ONE CIRCULATION IS 5 MILES WEST OF BAY SPRINGS AND 
THE OTHER IS 5 MILES WEST OF PINEVILLE.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM CDT TUESDAY MORNING
FOR SOUTHERN MISSISSIPPI.

LAT...LON 3182 8918 3181 8919 3181 8927 3181 8928
      3181 8935 3180 8935 3180 8940 3222 8969
      3223 8937 3182 8912
TIME...MOT...LOC 0721Z 156DEG 35KT 3185 8929

$$

BYB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Sep 2, 12:03 AM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Sep 2, 12:03 AM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1203 AM CDT TUE SEP 2 2008

.UPDATE...BOUNDARY LAYER CONTINUES TO STABILIZE SOMEWHAT WHILE STRONG
WIND FIELDS REMAIN JUST ABOVE THE SURFACE. WIDESPREAD RAIN COVERS
MUCH OF THE CWFA WHILE DISCRETE CELLS REMAIN ON SOME OF THE ACTIVITY
MOVING NWD FROM THE COASTAL SECTIONS. COMMS SYSTEMS STILL DOWN TO THE
SLIDELL RADAR PRESENTING SOME ISSUES IN RELATION TO CHARACTER ANALYSIS
OF THE ACTIVITY COMING NWD. AS A RESULT...THE TOR WW 880 WILL BE IN
EFFECT OVERNIGHT AS THE INDIVIDUAL CELLS WILL HAVE TO MONITORED
CLOSELY...ESPECIALLY AS WE GET CLOSER TO DAYBREAK. WIND ADVISORIES
ADJUSTED AGAIN AS WILL BE THE TROPICAL WIND WARNINGS FOR THE LATEST
ON GUSTAV.

&&

.AVIATION...EXPECT LOWERING CEILINGS ACROSS THE REGION GENERALLY FROM
2-3K FEET DOWN CLOSER TO IFR LEVELS BY 10Z. TROPICAL SHOWERS AND
ISOLATED TSRA WILL CONTINUE PRODUCING LOCAL LIFR WITH PERIODS OF HEAVY
RAINS ACROSS THE REGION FOR THE THROUGH MIDDAY TUESDAY. STRONG GUSTY
ESE WINDS WILL ALSO BE AN ISSUE THROUGH EARLY TUESDAY AS WELL. THE
HIGHEST WINDS WILL OCCUR OVER SWRN ZONES WITH TROPICAL STORM FORCE
GUSTS POSSIBLE SW OF A WINNSBORO TO BROOKHAVEN LINE. WIND WILL
GRADUALLY DIMINISH FROM THE EAST AND NORTH PORTIONS. /40/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       74  81  72  85 / 100 100  82  95
MERIDIAN      74  81  71  86 /  83  91  62  71
VICKSBURG     73  82  73  84 / 100 100  99  98
HATTIESBURG   73  81  73  86 / 100 100  57  69
NATCHEZ       74  80  75  82 / 100  98  99  94
GREENVILLE    73  83  72  81 /  93  99  97 100
GREENWOOD     73  82  72  83 /  84  92  77  92

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY UNTIL 7 AM CDT TUESDAY FOR MSZ018-019-025-027-
     034>036-040>044-050>052-056>058-064>066-072>074.

     FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR MSZ034>037-040>045-
     047>066-072>074.

     WIND ADVISORY UNTIL 7 AM CDT TUESDAY FOR MSZ047>049-054-055-062-
     063.

     TROPICAL STORM WIND WARNING UNTIL 7 AM CDT TUESDAY FOR MSZ053-
     059>061.

LA...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR LAZ007>009-015-016-
     023>026.

     WIND ADVISORY UNTIL 7 AM CDT TUESDAY FOR LAZ007>009-015-016.

     TROPICAL STORM WIND WARNING UNTIL 7 AM CDT TUESDAY FOR
     LAZ023>026.

AR...LAKE WIND ADVISORY UNTIL 7 AM CDT TUESDAY FOR ARZ074-075.

     FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR ARZ074-075.

&&
Hazardous weather outlook, Sep 1, 2:25 PM CDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
225 PM CDT MON SEP 1 2008

ARZ074-075-LAZ007>009-015-016-023-025-MSZ040>043-047>050-053>056-
021900-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-TENSAS-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-
WARREN-HINDS-RANKIN-SCOTT-CLAIBORNE-COPIAH-SIMPSON-SMITH-
225 PM CDT MON SEP 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA AND WEST CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND TUESDAY
AS HURRICANE GUSTAV MOVES NORTHWEST OVER SOUTH LOUISIANA
...WIND...HEAVY RAINS AND TORNADOES WILL BE POSSIBLE THIS AFTERNOON
THROUGH TONIGHT AND TUESDAY. EXPECT SUSTAINED WINDS OF 20 TO 35 MPH WITH
HIGHER WIND GUSTS BETWEEN 40 AND 50 MPH. THE STRONGEST WINDS WILL BE
LOCATED WITHIN THE HEAVY OUTER RAIN BANDS.

PLEASE REFER TO THE HURRICANE LOCAL STATEMENT FOR MORE DETAILS ON
FORECASTED WIND SPEEDS AND RAINFALL AMOUNTS AND KEEP UP TO DATE ON
THE LATEST INFORMATION CONCERNING GUSTAV. A FLASH FLOOD WATCH IS IN
EFFECT FOR THIS AFTERNOON THROUGH TUESDAY.

TORNADOES WILL BE POSSIBLE WITH THE OUTER RAIN BANDS...ESPECIALLY FOR
AREAS ALONG AND SOUTH OF I-20 THROUGH AFTERNOON. BY EVENING...THE
RISK OF TORNADOES WILL INCREASE AND SPREAD TO THE NORTH. A FEW
TORNADOES MAY BE ON THE STRONG SIDE.

HEAVY RAIN POTENTIAL WILL INCREASE LATE THIS AFTERNOON AND ESPECIALLY
OVERNIGHT. SEVERAL RAIN BANDS MAY MOVE REPEATEDLY OVER THE SAME
LOCATIONS RESULTING IN A QUICK 2 TO 4 INCHES OF RAIN. THROUGH
TONIGHT...MOST LOCATIONS WILL RECEIVE 1 TO 3 INCHES OF RAIN WITH
LOCALIZED AREAS POSSIBLY SEEING 3 TO 6 INCHES.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY
AS THE REMNANTS OF GUSTAV LINGERS ON TUESDAY NIGHT INTO WEDNESDAY.
WE MAY SEE THE WESTERN AREAS IMPACTED BY LOCALLY HEAVY
RAINS...ESPECIALLY IF THE TROPICAL SYSTEM STALLS WEST OF THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TONIGHT AND TUESDAY.

MSZ018-019-025>039-044>046-051-052-057-058-021900-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-
WINSTON-NOXUBEE-LEAKE-NESHOBA-KEMPER-NEWTON-LAUDERDALE-JASPER-
CLARKE-
225 PM CDT MON SEP 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND EAST MISSISSIPPI.

.DAY ONE...TONIGHT AND TUESDAY

AS HURRICANE GUSTAV MOVES NORTHWEST OVER SOUTH LOUISIANA
...WIND...HEAVY RAINS AND TORNADOES WILL BE POSSIBLE THIS AFTERNOON
THROUGH TUESDAY. EXPECT SUSTAINED WINDS OF 15 TO 25 MPH WITH HIGHER
WIND GUSTS BETWEEN 30 AND 40 MPH. THE STRONGEST WINDS WILL BE
LOCATED WITHIN THE HEAVY OUTER RAIN BANDS.

PLEASE REFER TO THE HURRICANE LOCAL STATEMENT FOR MORE DETAILS ON
FORECASTED WIND SPEEDS AND RAINFALL AMOUNTS AND KEEP UP TO DATE ON
THE LATEST INFORMATION CONCERNING GUSTAV.

TORNADOES WILL BE POSSIBLE WITH THE OUTER RAIN BANDS...ESPECIALLY FOR
AREAS ALONG AND SOUTH OF I-20 THROUGH AFTERNOON. BY EVENING...THE
RISK OF TORNADOES WILL INCREASE AND SPREAD TO THE NORTH. A FEW
TORNADOES MAY BE ON THE STRONG SIDE.

LOCALLY HEAVY RAIN POTENTIAL WILL INCREASE LATE THIS AFTERNOON AND
ESPECIALLY OVERNIGHT. SEVERAL RAIN BANDS MAY MOVE REPEATEDLY OVER
THE SAME LOCATIONS RESULTING RAINFALL AMOUNTS OF 1 TO 3 INCHES
WITH LOCALLY HIGHER AMOUNTS OF 3 TO 5 INCHES.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

AS THE REMNANTS OF GUSTAV LINGERS ON TUESDAY NIGHT INTO WEDNESDAY.
WE MAY SEE THE WESTERN AREAS IMPACTED BY LOCALLY HEAVY
RAINS...ESPECIALLY IF THE TROPICAL SYSTEM STALLS WEST OF THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TONIGHT AND TUESDAY.

LAZ024-026-MSZ059>063-021900-
CATAHOULA-CONCORDIA-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
225 PM CDT MON SEP 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH PORTION OF NORTHEAST
LOUISIANA AND SOUTHWEST MISSISSIPPI.

.DAY ONE...TONIGHT AND TUESDAY

AS HURRICANE GUSTAV MOVES NORTHWEST OVER SOUTH LOUISIANA
...WIND...HEAVY RAINS AND TORNADOES WILL BE POSSIBLE THIS AFTERNOON
THROUGH TUESDAY. EXPECT SUSTAINED WINDS OF 30 TO 40 MPH WITH HIGHER
WIND GUSTS BETWEEN 60 AND 70 MPH. THE STRONGEST WINDS WILL BE
LOCATED WITHIN THE HEAVY OUTER RAIN BANDS.

PLEASE REFER TO THE HURRICANE LOCAL STATEMENT FOR MORE DETAILS ON
FORECASTED WIND SPEEDS AND RAINFALL AMOUNTS AND KEEP UP TO DATE ON
THE LATEST INFORMATION CONCERNING GUSTAV. A FLASH FLOOD WATCH IS IN
EFFECT FOR THIS AFTERNOON THROUGH TUESDAY.

TORNADOES WILL BE POSSIBLE WITH THE OUTER RAIN BANDS...ESPECIALLY FOR
AREAS ALONG AND SOUTH OF HIGHWAY 84 THROUGH TONIGHT. THE RISK OF
TORNADOES WILL INCREASE AND SPREAD TO THE NORTH. A FEW TORNADOES MAY
BE ON THE STRONG SIDE.

HEAVY RAIN POTENTIAL WILL INCREASE LATE THIS AFTERNOON AND ESPECIALLY
OVERNIGHT. SEVERAL RAIN BANDS MAY MOVE REPEATEDLY OVER THE SAME
LOCATIONS RESULTING IN A QUICK 2 TO 4 INCHES OF RAIN. THROUGH
TONIGHT...MOST LOCATIONS WILL RECEIVE 3 TO 6 INCHES OF RAIN WITH
LOCALIZED AREAS POSSIBLY SEEING 6 TO 10 INCHES.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

AS THE REMNANTS OF GUSTAV LINGERS ON TUESDAY NIGHT INTO WEDNESDAY.
WE MAY SEE THE WESTERN AREAS IMPACTED BY LOCALLY HEAVY
RAINS...ESPECIALLY IF THE TROPICAL SYSTEM STALLS WEST OF THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TONIGHT AND TUESDAY.

MSZ064>066-072>074-021900-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
225 PM CDT MON SEP 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSISSIPPI.

.DAY ONE...TONIGHT AND TUESDAY
AS HURRICANE GUSTAV MOVES NORTHWEST OVER SOUTH LOUISIANA
...WIND...HEAVY RAINS AND TORNADOES WILL BE POSSIBLE THIS AFTERNOON
THROUGH TUESDAY. EXPECT SUSTAINED WINDS OF 20 TO 35 MPH WITH HIGHER
WIND GUSTS BETWEEN 40 AND 50 MPH. THE STRONGEST WINDS WILL BE
LOCATED WITHIN THE HEAVY OUTER RAIN BANDS.

PLEASE REFER TO THE HURRICANE LOCAL STATEMENT FOR MORE DETAILS ON
FORECASTED WIND SPEEDS AND RAINFALL AMOUNTS AND KEEP UP TO DATE ON
THE LATEST INFORMATION CONCERNING GUSTAV. A FLASH FLOOD WATCH IS IN
EFFECT FOR THIS AFTERNOON THROUGH TUESDAY.

TORNADOES WILL BE POSSIBLE WITH THE OUTER RAIN BANDS...ESPECIALLY FOR
AREAS ALONG AND SOUTH OF I-20 THROUGH AFTERNOON. BY EVENING...THE
RISK OF TORNADOES WILL INCREASE AND SPREAD TO THE NORTH. A FEW
TORNADOES MAY BE ON THE STRONG SIDE.

HEAVY RAIN POTENTIAL WILL INCREASE LATE THIS AFTERNOON AND ESPECIALLY
OVERNIGHT. SEVERAL RAIN BANDS MAY MOVE REPEATEDLY OVER THE SAME
LOCATIONS RESULTING IN A QUICK 2 TO 4 INCHES OF RAIN. THROUGH
TONIGHT...MOST LOCATIONS WILL RECEIVE 3 TO 5 INCHES OF RAIN WITH
LOCALIZED AREAS POSSIBLY SEEING 5 TO 10 INCHES.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY AS THE
REMNANTS OF GUSTAV LINGERS ON TUESDAY NIGHT INTO WEDNESDAY. WE MAY
SEE THE WESTERN AREAS IMPACTED BY LOCALLY HEAVY RAINS...ESPECIALLY
IF THE TROPICAL SYSTEM STALLS WEST OF THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TONIGHT AND TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

17

In the hours before

Local storm report, Sep 1, 9:37 PM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
937 PM CDT MON SEP 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TROPICAL STORM   NATCHEZ                 31.55N 91.39W
09/01/2008                   ADAMS              MS   COUNTY OFFICIAL

            THE TOWN OF NATCHEZ IS COMPLETELY OUT OF POWER AS THE
            TRANSMISSION FEEDS ARE DOWN. TREES DOWN ALL OVER THE
            COUNTY.

&&

BANNAN
Local storm report, Sep 1, 9:48 PM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
948 PM CDT MON SEP 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TROPICAL STORM   FERRIDAY                31.63N 91.56W
09/01/2008                   CONCORDIA          LA   COUNTY OFFICIAL

            NO POWER TO THE ENTIRE COUNTY. TREES DOWN ALL OVER THE
            PLACE.

&&

BANNAN
Local storm report, Sep 1, 9:52 PM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON MS
952 PM CDT MON SEP 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TROPICAL STORM   10 S HATTIESBURG        31.17N 89.31W
09/01/2008                   FORREST            MS   EMERGENCY MNGR

            SPORADIC REPORTS OF A FEW TREES DOWN ALONG THE PATH OF
            ROTATING SQUALL THAT MOVED ACROSS CENTRAL FORREST COUNTY.
            TREE DOWN ACROSS INTERSTATE 59.

1210 PM     TROPICAL STORM   PURVIS                  31.14N 89.41W
09/01/2008                   LAMAR              MS   EMERGENCY MNGR

            SCATTERED TREES DOWN ACROSS LAMAR COUNTY ASSOCIATED WITH
            BANDS OF SQUALLS MOVING ACROSS COUNTY.

1215 PM     NON-TSTM WND GST COLUMBIA                31.26N 89.83W
09/01/2008  M52.00 MPH       MARION             MS   LAW ENFORCEMENT

1233 PM     TROPICAL STORM   COLUMBIA                31.26N 89.83W
09/01/2008                   MARION             MS   EMERGENCY MNGR

            POWER OUTAGES AND TREES DOWN ACROSS MARION
            COUNTY...INCLUDING TREES DOWN AND OUTAGES IN THE CITY OF
            COLUMBIA.

1233 PM     TROPICAL STORM   BOGUE CHITTO            31.43N 90.45W
09/01/2008                   LINCOLN            MS   EMERGENCY MNGR

            SCATTERED TREES DOWN AND POWER OUTAGES ACROSS THE
            SOUTHERN PART OF LINCOLN COUNTY.

1233 PM     TROPICAL STORM   ROXIE                   31.51N 91.07W
09/01/2008                   FRANKLIN           MS   EMERGENCY MNGR

            TREES DOWN ACROSS WESTERN FRANKLIN COUNTY.

0134 PM     TORNADO          PURVIS                  31.14N 89.41W
09/01/2008                   LAMAR              MS   EMERGENCY MNGR

            AT LEAST A BRIEF TOUCHDOWN...FUNNEL CLOUD WITH DEBRIS
            REPORTED NEAR SHERIFF OFFICE. FUNNEL CLOUD ALSO SPOTTED
            ABOUT 1 MILE NW.

0144 PM     TROPICAL STORM   BROOKLYN                31.06N 89.18W
09/01/2008                   FORREST            MS   EMERGENCY MNGR

            TREES DOWN ACROSS HWY 49 AT HWY 13. BLOCKING SOUTHBOUND
            LANE.

0154 PM     FUNNEL CLOUD     12 ENE COLUMBIA         31.32N 89.64W
09/01/2008                   LAMAR              MS   EMERGENCY MNGR

            ON LAMAR...MARION COUNTY LINE.

0158 PM     NON-TSTM WND GST 12 N COLUMBIA           31.43N 89.83W
09/01/2008  M60.00 MPH       MARION             MS   EMERGENCY MNGR

            MEASURED WIND GUST AS ROTATING SQUALL PASSED BETWEEN
            BUNKER HILL AND SOCIETY HILL NEAR THE MARION/JEFFERSON
            DAVIS COUNTY LINE

0205 PM     TROPICAL STORM   GALLMAN                 31.93N 90.39W
09/01/2008                   COPIAH             MS   AMATEUR RADIO

            TREES AND POWERLINE DOWN

0215 PM     TROPICAL STORM   PURVIS                  31.14N 89.41W
09/01/2008                   LAMAR              MS   EMERGENCY MNGR

            TWO TRAVEL TRAILERS FLIPPED OVER.

0223 PM     TROPICAL STORM   NATCHEZ                 31.55N 91.39W
09/01/2008                   ADAMS              MS   EMERGENCY MNGR

            NUMEROUS REPORTS OF TREES DOWN ACROSS ADAMS COUNTY.

0223 PM     TROPICAL STORM   BROOKHAVEN              31.58N 90.45W
09/01/2008                   LINCOLN            MS   EMERGENCY MNGR

            SUSTAINED TROPICAL STORM FORCE WINDS OF 40 TO 50 MPH.
            NUMEROUS...WIDESPREAD TREES DOWN ACROSS LINCOLN COUNTY.
            TREE FELL ON A FIRE ENGINE AND INJURIES HAVE BEEN
            REPORTED.

0231 PM     TORNADO          2 NE STRINGER           31.89N 89.24W
09/01/2008                   JASPER             MS   LAW ENFORCEMENT

            TREES DOWN ON CR 10. PROBABLE TORNADO BASED ON RADAR.

0240 PM     TORNADO          3 SW BAY SPRINGS        31.95N 89.32W
09/01/2008                   SMITH              MS   LAW ENFORCEMENT

            TREES DOWN ON HWY 531. PROBABLE TORNADO BASED ON RADAR.

0417 PM     TROPICAL STORM   RALEIGH                 32.03N 89.52W
09/01/2008                   SMITH              MS   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTYWIDE. BASED ON RADAR MAY BE
            TORNADO TRACKS WITHIN THE COUNTY. SURVEYS WILL BE
            CONDUCTED AT LATER DATES.

0440 PM     TORNADO          6 NNW FANNIN            32.50N 90.00W
09/01/2008                   MADISON            MS   LAW ENFORCEMENT

            ROSS BARNETT RESERVOIR PATROL REPORTS TORNADO ON THE
            GROUND NEAR HWY 43 AT THE RESERVOIR

0538 PM     TROPICAL STORM   JONESVILLE              31.62N 91.83W
09/01/2008                   CATAHOULA          LA   EMERGENCY MNGR

            WIDESPREAD TREES DOWN AND 50 PERCENT OF PARISH WITHOUT
            POWER

0538 PM     TROPICAL STORM   NATCHEZ                 31.55N 91.39W
09/01/2008                   ADAMS              MS   EMERGENCY MNGR

            EXTENSIVE TREE AND POWERLINE DAMAGE ACROSS ADAMS COUNTY.
            ESTIMATE OF 50 PCT OF THE COUNTY WITHOUT POWER. LOTS OF
            ROADS BLOCKED BY TREES AND POWERLINES. MEASURED GUSTS OF
            50 MPH AT NATCHEZ ADAMS CD OFFICE.

0715 PM     TROPICAL STORM   NATCHEZ                 31.55N 91.39W
09/01/2008                   ADAMS              MS   EMERGENCY MNGR

            REPORTS OF WIDESPREAD DOWNED TREES IN THE NATCHEZ AREA.
            SEVERAL HIGHWAYS AND COUNTY ROADS IN THE AREA HAVE TREES
            ACROSS THEM AS WELL AS DOWNED POWER LINES WHICH AT THE
            TIME OF THIS REPORT WERE STILL LIVE.

0730 PM     TROPICAL STORM   NATCHEZ                 31.55N 91.39W
09/01/2008                   ADAMS              MS   COUNTY OFFICIAL

            THE TOWN OF NATCHEZ IS COMPLETELY OUT OF POWER AS THE
            TRANSMISSION FEEDS ARE DOWN. TREES DOWN ALL OVER THE
            COUNTY.

0930 PM     TROPICAL STORM   FERRIDAY                31.63N 91.56W
09/01/2008                   CONCORDIA          LA   COUNTY OFFICIAL

            NO POWER TO THE ENTIRE COUNTY. TREES DOWN ALL OVER THE
            PLACE.

&&

BANNAN

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:12 PM CDTFlash Flood WarningJANAdams3 hr
Sep 1, 8:44 PM CDTTornado WarningJANJasper, Newton, Scott, Smith31 min
Sep 1, 10:12 PM CDTTornado WarningJANJasper, Smith33 min
Sep 1, 10:17 PM CDTLake Wind AdvisoryJANAdams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 41 more42 hr
Sep 1, 10:18 PM CDTTornado WarningJANJasper12 min
Sep 2, 12:46 AM CDTTornado WarningJANJones44 min
Sep 2, 1:11 AM CDTTornado WarningJANLincoln35 min
Sep 2, 2:06 AM CDTTornado WarningJANJones39 min
Sep 2, 2:45 AM CDTTornado WarningJANJasper, Jones, Smith45 min
Sep 2, 3:02 AM CDTTornado WarningJANScott28 min
Sep 2, 3:29 AM CDTTornado WarningJANSmith46 min
Sep 2, 4:13 AM CDTTornado WarningJANScott, Smith47 min
Sep 2, 4:30 AM CDTTornado WarningJANJones, Smith30 min
Sep 2, 4:55 AM CDTTornado WarningJANSimpson27 min
Sep 2, 4:58 AM CDTTornado WarningJANScott, Smith62 min
Sep 2, 5:30 AM CDTAreal Flood WarningJANClaiborne, Copiah, Hinds, Jefferson, Lincoln, Warren4 hr
Sep 2, 6:21 AM CDTTornado WarningJANScott39 min
Sep 2, 6:47 AM CDTTornado WarningJANJefferson Davis, Lawrence, Marion21 min
Sep 2, 7:10 AM CDTTornado WarningJANCovington, Jefferson Davis, Simpson, Smith50 min
Sep 2, 7:20 AM CDTTornado WarningJANJasper, Smith40 min
Sep 2, 7:24 AM CDTTornado WarningJANJones51 min
Sep 2, 7:35 AM CDTTornado WarningJANForrest, Lamar55 min
Sep 2, 7:55 AM CDTTornado WarningJANJasper50 min
Sep 2, 7:57 AM CDTTornado WarningJANScott, Smith48 min
Sep 2, 8:03 AM CDTTornado WarningJANRankin16 min
Sep 2, 8:06 AM CDTTornado WarningJANHinds, Warren, Yazoo39 min
Sep 2, 8:14 AM CDTFlash Flood WarningJANScott, Smith3 hr
Sep 2, 8:14 AM CDTTornado WarningJANCovington, Jones46 min
Sep 2, 8:28 AM CDTTornado WarningJANForrest47 min
Sep 2, 8:29 AM CDTFlash Flood WarningJANCovington, Jasper, Jones2 hr
Sep 2, 8:31 AM CDTFlash Flood WarningJANForrest, Lamar3 hr
Sep 2, 8:45 AM CDTTornado WarningJANJasper, Scott, Smith45 min
Sep 2, 8:57 AM CDTTornado WarningJANJones48 min
Sep 2, 9:14 AM CDTTornado WarningJANJasper61 min
Sep 2, 9:29 AM CDTTornado WarningJANNewton, Scott, Smith61 min
Sep 2, 10:08 AM CDTTornado WarningJANNewton67 min
Sep 2, 10:12 AM CDTTornado WarningJANJones35 min
Sep 2, 10:30 AM CDTFlash Flood WarningJANJasper, Jones, Newton4 hr
Sep 2, 10:33 AM CDTTornado WarningJANJasper25 min
Sep 2, 10:43 AM CDTFlash Flood WarningJANAttala, Holmes, Leake, Madison2 hr
Sep 2, 10:51 AM CDTFlash Flood WarningJANClaiborne, Copiah, Franklin, Jefferson, Lincoln5 hr
Sep 2, 10:53 AM CDTTornado WarningJANNeshoba41 min
Sep 2, 11:18 AM CDTFlash Flood WarningJANLeake, Neshoba3 hr
Sep 2, 11:27 AM CDTFlash Flood WarningJANScott, Smith6 hr
Sep 2, 11:32 AM CDTFlash Flood WarningJANForrest, Lamar118 min
Sep 2, 11:46 AM CDTTornado WarningJANLawrence, Lincoln28 min
Sep 2, 12:07 PM CDTTornado WarningJANClarke, Jasper, Lauderdale, Newton41 min
Sep 2, 12:42 PM CDTFlash Flood WarningJANClaiborne, Copiah, Hinds, Issaquena, Madison, Rankin and 4 more3 hr
Sep 2, 1:27 PM CDTRiver Flood WarningJANJones45 hr
Sep 2, 1:30 PM CDTFlash Flood WarningJANForrest, Lamar4 hr
Sep 2, 1:36 PM CDTFlash Flood WarningJANCovington, Jefferson Davis, Jones4 hr
Sep 2, 1:41 PM CDTTornado WarningJANCopiah, Lincoln49 min
Sep 2, 1:48 PM CDTTornado WarningJANHinds10 min
Sep 2, 2:01 PM CDTTornado WarningJANFranklin, Lincoln44 min
Sep 2, 2:25 PM CDTTornado WarningJANCovington35 min
Sep 2, 2:46 PM CDTTornado WarningJANLincoln29 min
Sep 2, 2:51 PM CDTRiver Flood WarningJANForrest20 hr
Sep 2, 3:07 PM CDTTornado WarningJANCovington, Jefferson Davis38 min
Sep 2, 3:09 PM CDTTornado WarningJANCopiah51 min
Sep 2, 3:20 PM CDTTornado WarningJANRankin, Scott, Smith25 min
Sep 2, 3:48 PM CDTFlash Flood WarningJANClaiborne, Hinds, Issaquena, Madison, Rankin, Warren and 1 more3 hr
Sep 2, 4:00 PM CDTFlash Flood WarningJANCopiah, Franklin, Lawrence, Lincoln, Rankin, Simpson4 hr
Sep 2, 4:23 PM CDTRiver Flood WarningJANFranklin19 hr
Sep 2, 4:36 PM CDTFlash Flood WarningJANMarion114 min
Sep 2, 4:37 PM CDTTornado WarningJANLincoln53 min
Sep 2, 5:23 PM CDTTornado WarningJANCopiah52 min
Sep 2, 5:40 PM CDTFlash Flood WarningJANLamar110 min
Sep 2, 5:40 PM CDTTornado WarningJANLincoln35 min
Sep 2, 5:53 PM CDTTornado WarningJANCopiah22 min
Sep 2, 5:54 PM CDTAreal Flood WarningJANIssaquena6 hr
Sep 2, 6:11 PM CDTTornado WarningJANCopiah18 min

Nearby

Tornado Warnings in Mississippi, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.